FDA Serotonin Syndrome Warning Erroneous?

Megan Brooks

February 28, 2018

New data cast doubt on the validity of a US Food and Drug Administration (FDA) advisory against coprescribing triptans and antidepressants due to an increased risk for serotonin syndrome.

In 2006, the US Food and Drug Administration (FDA) warned that coadministration of a triptan and selective serotonin reuptake inhibitors (SSRIs) or selective norepinephrine reuptake inhibitor (SNRIs) has an additive effect on serotonin levels that can lead to serotonin syndrome, a potentially life-threatening condition.

The FDA advised health providers prescribing a triptan, SSRI, or SNRI to consider that triptans are often used intermittently and that drugs from all three classes may be prescribed by different clinicians.

They further advised that clinicians weigh the potential risk for serotonin syndrome against the potential benefit of using a triptan with an SSRI or SNRI.

But Yulia Orlova, MD, PhD, Department of Neurology, University of Florida College of Medicine, Gainesville, and colleagues say results of their research "cast doubt on the validity of the FDA advisory and suggest that it should be reconsidered."

Serotonin syndrome is "rare when triptans are coprescribed with SSRI/SNRI antidepressants, and patients with coexisting migraine and depression can be safely managed with this combination," Orlova told Medscape Medical News.

The study was published online February 26 in JAMA Neurology.

No Cases

Using the Partners Research Data Registry, investigators identified 47,968 patients who were prescribed triptans over the 14-year study period (2001 to 2014), including 19,017 who were coprescribed a triptan and SSRI or SNRI.

"In this large population-based study with more than 30 000 person-years of exposure to coprescription of these drugs, we found no cases of life-threatening serotonin syndrome and no cases in which triptan use was unequivocally implicated as a cause," the investigators report.

Serotonin syndrome was suspected in 17 patients, but only 2 patients were classified as having definite serotonin syndrome (incidence rate, 0.6 cases per 10,000 person-years of exposure; 95% confidence interval [CI], 0.0 - 1.5).  Five patients were classified as having possible serotonin syndrome (incidence rate with these 5 cases added to the 2 definite cases, 2.3 cases per 10,000 person-years of exposure; 95% CI, 0.6 - 3.9).

"Thus, our estimates suggest that the incidence of serotonin syndrome among patients coprescribed triptans and SSRI or SNRI antidepressants ranged from 0 to 4 cases per 10 000 person-years of exposure," the authors write.

Orlova noted that the 2006 FDA advisory was based on a small number of clinical cases and doubt exists as to whether they meet diagnostic criteria for serotonin syndrome.

The current study applied two sets of diagnostic criteria of serotonin syndrome to all cases where it was suspected (Sternbach and Hunter criteria).

"Based on our results, we believe triptans do not add to the risk of serotonin syndrome beyond the one already associated with SSRI/SNRI antidepressants. Taken together, we believe that FDA advisory should be reconsidered," Orlova said.

The study also shows that coprescription of a triptan and SSRI/SNRI antidepressant did not decline after the 2006 FDA advisory. During the entire study period, the proportion of patients with triptan prescriptions who were coprescribed these drugs was relatively stable, ranging from 21% to 29%.

Advisory Harms Patients

This study demonstrating a "low risk of serotonin syndrome with SSRIs and SNRIs and the triptans is actually very important," Jennifer Payne, MD, director, Women's Mood Disorders Center, Johns Hopkins School of Medicine, Baltimore, Maryland, told Medscape Medical News.

"Since both antidepressants and triptans are commonly used medications, knowing that there is a low risk of an adverse reaction is reassuring. Also, being able to quote the risk when prescribing for patients is helpful from a clinical management point of view," said Payne.

Stewart J Tepper, MD, professor of neurology, Geisel School of Medicine at Dartmouth in Hanover, New Hampshire, noted that there doesn't appear to be a "legitimate" pathophysiologic mechanism to explain an increased risk for serotonin syndrome (also called serotonin toxicity) when triptans are added to SSRIs and SNRIs.

"Serotonin toxicity is mediated by the serotonin 2a receptor, and triptans are not 2a agonists. It doesn't matter how high you take the dose on triptans — they don't become 2a agonists. So there is no rational reason to think that adding triptans to an SSRI or SNRI would increase serotonin syndrome. There is a fixed rate of serotonin syndrome with SSRIs and SNRIs by themselves," Tepper told Medscape Medical News.

In a position paper published in 2010 , the American Headache Society concluded that the available evidence does not support limiting the use of triptans with SSRIs or SNRIs.

"They pronounced the level of evidence as level U — equivocal — and I think that is being generous. I think the evidence is against this," Tepper said.

He said it's "inexplicable" why the FDA doesn't go back and look at this issue and rescind the advisory because it "hurts patients."

"It is very common to see patients with comorbid depression, anxiety and migraine; at least 20% of the time, patients need coprescriptions for triptans and SSRI or SNRI antidepressants" and doctors may be reluctant to coprescribe these medicines.  The advisory also has a deleterious effect on clinical research, he said.

The study had no commercial funding. Orlova, Payne, and Tepper have disclosed no relevant financial relationships.

JAMA Neurol. Published online February 26, 2018. Abstract

For more Medscape Neurology news, join us on Facebook and Twitter

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....